• Welcome!
    |
    ||
    Logout|My Dashboard

Officers stopping opioid deaths with lifesaving Narcan drug - Independent-Messenger: News

Officers stopping opioid deaths with lifesaving Narcan drug

Print
Font Size:
Default font size
Larger font size

Posted: Wednesday, September 12, 2018 4:56 pm

A large crowd learned about opioid addiction and a life saving drug to counteract the overdose of opioid overdoses.

Greensville County Deputy Jimmy Lee Pair and Sgt. Clay Clary of the Emporia Police Department were the guest speaker’s at this month’s Greensville County Neighborhood Watch meeting. They spoke about training they received to administer Narcan and gave a lot of information about opioid addiction.

There have been numerous overdoses in the community lately. According to Jimmy Lee Pair, deputy and a veteran EMT at the Greensville County Rescue Squad, he himself has used Narcan four times in less than two weeks.

One incident happened while Pair was working night shift at the sheriff’s office. He was the first person on the scene and administered two doses of Narcan but the young man who had overdosed still didn’t respond. The rescue squad soon arrived and more Narcan was administered. He was given the lifesaving drug at the hospital, too, until they ran out and had to transfer the patient to another hospital for more doses of Narcan. The man survived thanks to Pair and many other medical professionals.

When a person tries an opioid there is a 97 percent chance that he or she will become hooked after they try heroin the first time.

Greensville County Sheriff Tim Jarratt said that although he local choice of drug users is marijuana there are more and more cases of opioid overdoses in Emporia-Greensville. He said that some people have to take pain medication and end up hooked on it if the medicine is not properly taken and subscribed to the patient.

When a person is in withdrawal because they haven’t had the drug the symptoms such as vomiting is so severe that the person would do anything to find a fix.

He noted that back in the 1960s and 1970s heroin was only about 25 percent pure but now its 65-80 pure, which makes it easier to overdose.

Clary and Pair went through training to administer the Narcan and trained the other law enforcement officers. The agencies received Narcan through a grant. Because of the grant and dedicated first responders (deputies and rescue squad) several lives have already been saved, Jarratt said.

With opioids the person goes from wanting the drug to needing to use it. If cut off, the person goes through extreme withdrawal, which is why a lot of people when they can’t get prescription opioids like Percocet turn to the illegal sale of heroin, which is often times cut with fentanyl, which is 100 times stronger than morphine.

Opioid addiction is a chronic and relapsing disease in which individuals are not able to discontinue use on their own. Opioid addiction has increased steadily from just over 20,000 overdose deaths in the United States in 2002 to 72,306 in 2017, almost 10,000 more deaths than just a year prior in 2016.

Types of opioids include codeine, Demerol, Fentanyl, Dilaudid, OxyContin, Percocet, Vicodin, Tylenol 3, Morphine and Methadone.

Signs and symptoms of an opioid overdose include pale, clammy skin, breathing is infrequent or has stopped, deep snoring or gurgling (death rattle), unresponsive to any stimuli, slow or no heart rate and/or pulse and blue lips and/or fingertips, Clary said.

The group watched an interesting video about a bird who finds a gold nugget (drugs) but passes it by. But soon curiosity became too great and the bird ate the drug. He flew to heaven and had an awesome time.

He tried the next gold nugget he found and flew high as the sky, but not to heaven. He was disappointed. The little bird wanted to fly to heaven again so over and over he ate the drug and got a buzz but each time the high was less than the time before. Soon the little bird had turned gray and crashed to Earth every time he tried to fly. Then when he ate that last nugget he didn’t fly at all, he just crashed hard. The background faded into nothingness.

Then the video shows the gold nugget filled with a drug. It sat all alone. The bird never came back for his most prized possession. It was too late for the bird. He overdosed taking larger and larger amounts of the drug trying to relive the first high he ever had.

“The bird kept chasing the high he felt the first time but it was never the same,” Clary said.

He also stressed how dangerous it is to be exposed to drugs like fentanyl, which can be absorbed through the skin or inhaled. It has changed the way drugs are handled when confiscated for a case, Clary said. He noted that officers carry an antidote to inject in case they are exposed to an illegal substance. “If I get a dose of this, it will save my life,” he said.

If a person is high but hasn’t overdosed their muscles become relaxes, speech is slowed or slurred, sleepy-looking, responsive to shouting, sternal rub or ear lobe pinch, normal heart rate/pulse and normal skin tone.

Items to look for near a victim that is responsive is needles/syringes, pills, pill bottles, powder substance, and spoons with residue on it. Do not touch items around the victim with your bare hands because there are drugs strong enough to make you overdose just from physical contact.

Narcan has no potential for abuse, the same dose is given for an adult or child, and labeled safe for use by pregnant women and children. There is no danger in case of accidental administration and the drug only works on opioids with no potential for side effects if the person is using multiple substances.

Risk factors for an opioid overdose emergency includes having had a prior overdose, reduced tolerance (previous users who have stopped using due to abstinence, illness, treatment, or incarceration), mixing drugs (combining opioids with other drugs such as alcohol, stimulants or depressants), and medical conditions such as chronic lung disease or kidney or liver problems.

There are many myths about what to do when a person overdoses such as putting the person in a bath. Don’t do it, the person could drown. Don’t induce vomiting or give them something to drink because they could choke.

Don’t put the person in an ice bath or put ice in their clothing or bodily orifices. Cooling down the core temperature of an individual who is experiencing an opioid overdose is dangerous because it can further depress their heart rate.

Do not try and stimulate the individual in a way that could cause harm, such as slapping them hard, kicking them, or other more aggressive actions that may cause long-term physical damage.

Also, do not inject them with any foreign substances like salt water, milk or other drugs to force them to eat or drink anything. It will not help reverse the overdose and may expose the individual to bacterial or viral infection, abscesses, endocarditis, choking, etc.

The law enforcement officers also talked about Fentanyl, which is taking the life of many people. The drug can be present in powder, tablets, capsules, solutions, and rocks. Inhalation of airborne power is most likely to lead to harmful effects, but is less likely to occur than skin contact.

Incidental skin contact is not expected to lead to harmful effects in the contaminated skin is promptly washed off with water. Personal protective is effective in protecting you from exposure.

Slow breathing or no breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils are the specific signs consistent with fentanyl intoxication. Naloxone (Narcan) is an effective medication that rapidly reverses the effects of fentanyl. Narcan has a stronger affinity to the opioid receptors than the opioid, so it knocks the heroin off the receptors for a short time and lets the person breathe again, Clary said.

Neighborhood Watch Coordinator Linwood Matthews thanked the law enforcement officers for speaking to the large crowd. He noted that Emporia-Greensville has I-95, 301 and 58 running through it so a lot of drugs travel our highways.

He called Narcan life saving and urged residents to turn in old pills they are not taking because it can save lives. A lot of teenagers first get hooked on drugs by raiding their parents or grandparents medicine cabinets, which are usually full of all types of drugs for different ailments.

Even sinus medications are used to make illegal drugs so there could be a lot of drugs in your medicine cabinet that you wouldn’t think were dangerous or addictive but are. He urged all residents to bring old mediations to the Neighborhood Watch programs or drop off at the Sheriff’s Office in the box right at the front door. You don’t even have to speak to anyone.

“There are people buying and selling pills every day. The more drugs we can get off the streets the safer our children are,” said Matthews.

Stocks